Jump to content


Photo

Licorice - A New Kind Of Brain Fog


  • Please log in to reply
9 replies to this topic

#1 bella27

bella27

    Advanced Member

  • Members
  • PipPipPip
  • 41 posts

Posted 18 November 2009 - 12:07 PM

I've been taking licorice root for a few days now and have noticed a new kind of brain fog. My brain doesn't feel light and airy, like before, but it does feel kind of clogged, thick and heavy. I'm having trouble focusing on reading and concentrating in general. I'm wondering if, since licorice increases blood pressure, if maybe there is now too much blood in my brain, making my thoughts sluggish? This is some far-fetched theorizing, but please let me know if you've had a similar experience. Oh, and sorry if this post doesn't make sense - I blame the brain fog!

#2 ramakentesh

ramakentesh

    Advanced Member

  • Members
  • PipPipPip
  • 5,100 posts

Posted 19 November 2009 - 03:05 AM

I can kind of relate - licorice makes it harder for me to concentrate but my energy levels are heaps higher and I dont feel like im going to faint anywhere near as much - so I prefer it to normal.

#3 alicia

alicia

    Advanced Member

  • Members
  • PipPipPip
  • 859 posts

Posted 19 November 2009 - 08:25 AM

I get that reaction from many different things. The things that causes the worse fog or lethargy for me are vit D3, estrogens, lidocaine, COQ10, perfume & the list goes on. The BioIdentical estrogen in very low dose supposed to be good for the brain function but when I tried to use it I couldn't remember anything. I felt like I had water on the brain. I thought it was because the blood vessels were dilated. I have migraines & it doesn't take much to trigger one. My allergist said this is a common reaction for those who have allergies. I have watched people pass out & stay out for a long time from just having a simple allergy test done. Do you get this reaction from anything else?

#4 Maisie87

Maisie87

    Advanced Member

  • Members
  • PipPipPip
  • 107 posts

Posted 19 November 2009 - 09:01 AM

Bella,

I'm not sure why licorice is having this effect on you- but is it making you feel better physically?

#5 Lenna

Lenna

    Advanced Member

  • Members
  • PipPipPip
  • 352 posts

Posted 19 November 2009 - 10:48 AM

Ramakentesh, I know that you've taken Licorice Root in the past but I thought you had stopped. Have you started it again? Or am I wrong that you had stopped for a while? My son has been taking it since the summer. Initially it definitely helped him. It made him less dizzy and I even think it helped alleviate his brain fog. Then after a while it seemed to stop helping, and now I suspect that it's actually making him feel worse. He's much dizzier than he's been in a long time. I've convinced him to give the licorice a little vacation - maybe for a month or so - but I'm hoping when he starts it again it will be beneficial once again. I'd love to hear about your experiences with it.

Lenna

#6 ramakentesh

ramakentesh

    Advanced Member

  • Members
  • PipPipPip
  • 5,100 posts

Posted 20 November 2009 - 06:49 AM

At the right dosage it was quite good, but too much caused problems.
When I got POTS the second time in 2005 I started using licorice as a tea, then as a herbal extract and then lastly as candy with a 5% content.
The tea made me feel great for a day but then I got four days of migraines (the cardinal sign that its too much). Then i went to the herbal extract for a while which worked ok, but then i went down to the candy with the measured 5% content and I took it on difficult days. It used to give me a boost in BP at the time to get me through a dizzy period.
It worked well without any real tolerance for years - from 2005 to 2008.
When I got a relapse in late 2008 it worked ok but as the relapse got worse it stopped working and then I started to get more tremor and jitteriness type symptoms and less dizziness lethargy type symptoms and the licorice made these worse rather than better.

#7 Erik

Erik

    Advanced Member

  • Members
  • PipPipPip
  • 697 posts

Posted 20 November 2009 - 02:43 PM

Hmm... brain sludge. I can relate. Have had days when the hamsters just didn't want to spin their wheels... and it feels different than when things are active but fleeting, or when one is "detached" from one's own thoughts... or when memory is there but cognition isn't, or miami-vice-versa.

In the spirit of theorizing: They say with things like fainting, sometimes the body as a whole still has plenty of blood pressure, flow, contents, etc. yet the brain's supply gets constricted. A local effect. Like parts of the body might overreact to too much blood (or a specific component like CO2 or whatever) and end up swinging way too far the other way. So if there were an underlying "localized hyperreactive" reason for the brain to be underfed to begin with (a dysregulation)... raising overall blood supply/pressure might not overcome it, but could end up feeding/exaggerating the problem instead of your brain.

Or on the other hand, you could be getting better. If things have had shoddy supply for a while, some slow restoration might be needed. Some things could be working better and revealing another problem area or just tuning to the new working environment. Like sometimes as you start learning about a topic, you newly realize the vastness of what you don't know... and feel stupider, ever though you're actually smarter!

I know with fludro I was sensitive to even modest dose adjustments (and also kept my salt intake steady since it "amplifies" salt's effect). What is the "active ingredient" in licorice that is related to the desired effect? Does it vary much? Some herbal suppliers do chemically analyze their product so as to stabilize/document a suspected/advertised active ingredient. Is that an option here? And watch for "additive" effect from other things, salt or whatever else.

#8 flop

flop

    Advanced Member

  • Members
  • PipPipPip
  • 2,073 posts

Posted 20 November 2009 - 06:48 PM

The active ingredient in liquorice and liquorice root is "glycyrrhizic acid" it has properties very similar to fludrocortisone - ie it increases sodium and water re-absorption in the kidneys which increases blood volume and blood pressure.

A lot of commercial liquorice sweets (candy) are De-Glycyrrhizinated so would not be beneficial for us.

this Wikipedia page on liquorice has some more info about the pharamceutical properties of liquorice.

Flop

(note Liquorice is the UK spelling for Licorice)

#9 bella27

bella27

    Advanced Member

  • Members
  • PipPipPip
  • 41 posts

Posted 21 November 2009 - 12:43 PM

Thanks so much everyone for all your input. Maisie, brain fog is really my only major problem, when it comes to POTS. I get a little dizzy after exercising and I guess licorice helped a bit with that but I'm really only concerned about the brain fog.


Bella,

I'm not sure why licorice is having this effect on you- but is it making you feel better physically?



#10 Maisie87

Maisie87

    Advanced Member

  • Members
  • PipPipPip
  • 107 posts

Posted 21 November 2009 - 06:04 PM

hmm. that's frusterating- trying to fix one symptom and you get a new one.
..I'm gonna try some licorice root today and see how it affects me. I've had some in my cabinet for a month now and was thinking about trying it anyway.
I'll post in the morning and let you know. here it goes...!
Maisie